Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 69, NWS Mobile, AL

April 13, 1996Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 13, 1996, 8:42 AM CDT for Covington County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 1996, 8:42 AM CDT (13:42 UTC)
Expired
Apr 13, 1996, 9:45 AM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1996-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1996-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 131337
SVRMOB
ALC039-131445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
842 AM CDT SAT APR 13 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...COVINGTON COUNTY
 
AT 835 AM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE
THUNDESTORM ABOUT 13 MILES SOUTHEAST OF ANDALUSIA ALABAMA. THE STORM WAS
MOVING NORTHEAST AT 25 MPH AND WILL APPROACH OPP ALABAMA THROUGH 930 AM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND A BURST OF DAMAGING
STRAIGHT LINE WINDS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:13 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 13, 3:13 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
309 AM CDT SAT APR 13 1996

LATEST SFC MAP AND MAP FILE DATA SHOW WELL DEFINED TROF AXIS STRETCHING
FROM E TX TO S MS NEAR HIGH THETA AXIS STRETCHING E W OVR THE GULF STATES.
DEWPTS IN THE VICINITY OF THE TROF HAVE CLIMBED TO THE MID 60S. CURRENT
RADAR LOOPS FROM KLIX AND KJAN SHOW TRWS DEVELOPING INTO SOLID LINES
STRETCHING FROM N TO S.  LATEST GRIDDED DATA SHOWS WELL DEFINED S/W
MOVING INTO S MS AND CNTRL AL THROUGH 00Z SUN WITH GOOD MOISTURE FLUX
CONVERGENCE NEAR AXIS OF INSTABILTY AS S/W MOVES INTO AL.  EXPECT DRYER AIR
ALOFT TO BEGIN TO AVECT E OVR MUCH OF SW AL AND NW FL LATR TODAY. AS A RESULT
CAPE VALUES TO NEAR 2000 J/KG AND LI`S NEAR -5 CAN BE EXPECTED THRU 00Z.
LOW LEVL INFLOW WAS ALSO PROGGED TO CONTINUE THROUGHOUT THE DAY ALLOWING
AVAILABLE MOISTURE FOR TRWS TO DEV THRU THIS EVENING.  TO THE WEST REPORTS
OF DAMAGING WINDS NEAR AND BEHIND TRWS COULD SUGGEST DRYER AIR ALOFT HAS BEGUN
TO PUSH E INTO THE LOWER MS VALLEY MOVING INTO AL AND FL LATER TODAY.  FOR
THIS MORNING EXPECT RWS AND TRWS TO BECOME SLIGHTLY MODIFIED RESULTING
IN HEAVY RAINFALL AMMOUNTS...MAINLY INLAND AWAY FROM THE CST.  WITH
THIS WOULD LIKE TO REWORD CURRENT FCST IN NORTHERN CO`S TO LIKELY AND
POSSIBLY MENTION STRONG OR SEVERE LATER THIS AFTERNOON.  POPS MAY BE
A CATEGORY TO LOW ALSO MAINLY FOR THE EVENING FOR MOST OF THE FA.
WILL STAY CLOSE TO LATEST TEMPS AND KEEP A LOW POP THRU THE PEzRIOD
AS NEXT ROUND BEGINS MAINLY TO THE NW BY MON 00Z.
(1) 77/65/82/62 5322  (2)  (2) 74/65/79/63

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:01 PM CDTSevere Thunderstorm WarningMOBCrenshaw59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.